×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Methadone Overdose

Last updated March 2, 2018

Methadone is a prescription painkiller that is also used to relieve withdrawal symptoms associated with heroin and other narcotic drugs. Methadone Overdose is the accidental or intentional intake of the drug in dosage higher than recommended.


What is Methadone Overdose?

  • Methadone is a prescription painkiller that is also used to relieve withdrawal symptoms associated with heroin and other narcotic drugs
  • Methadone is also known as Dolophine, Eptadone, Methadone, Methadose and Physeptone among others
  • Methadone Overdose is the accidental or intentional intake of the drug in dosage higher than recommended
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Methadone Overdose?

  • Methadone Overdose is caused by intake of methadone in an amount that is higher than recommended/prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Methadone Overdose can also be caused by intake of methadone with codeine, oxycontin, vicodin and morphine

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Methadone Overdose?

The signs and symptoms of Methadone Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the muscular system, digestive system, nervous system, vascular system, skin and ENT may be affected.

The signs and symptoms of Methadone Overdose may include:

  • Depressed breathing rate and reduced pulse rate
  • Respiratory distress
  • Reduced blood pressure (hypotension)
  • Fatigue and sleepiness
  • Disorientation
  • Muscle spasms; abdominal cramps
  • Nausea and vomiting
  • Constipation
  • Bluish skin (affecting the lips and fingernails); discolored tongue
  • Abnormal pupil size in normal light conditions (pinpoint pupils)
  • Cold and clammy skin
  • Coma

How is First Aid administered for Methadone Overdose?

First Aid tips for Methadone Overdose:

  • Methadone Overdose is a life-threatening condition. If someone is suspected to have overdosed on methadone, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Administer suitable medicines to counter the drug effects
  • Medically manage symptoms, such as abnormal heart rate, breathing difficulty, and ow blood pressure
  • Provide breathing support, if necessary
  • Administer an antidote to reverse the effects of methadone 
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Methadone Overdose?

First aid for Methadone Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control

What is the Prognosis of Methadone Overdose?

  • The prognosis of Methadone Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • With immediate treatment (administration of antidote), the prognosis is improved. The affected individual can recover from the overdose within a few days
  • In case of complications including pneumonia, unconsciousness, or coma, it may considerably worsen the outcome. Damage to the brain may become irreversible, if timely oxygen therapy is not administered. Fatalities have been reported from severe cases of Methadone Overdose

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Methadone Overdose be Prevented?

Methadone Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • If a dose is missed, then take the dose as soon as you remember; however, DO NOT double dose
  • Avoiding drugs that interact with methadone such as painkillers and alcohol. The combination can be very dangerous
  • Talking to your healthcare provider, if recommended dose of methadone does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with methadone
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 14, 2017
Last updated: March 2, 2018